MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® 3D INSTRUMENT

BIOMERIEUX INC. BACT/ALERT® 3D INSTRUMENT
Model Number 200291
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in (b)(6) notified biomérieux of obtaining a false negative result for a patient sample in association with the bact/alert ®3d instrument system.The system indicated an aerobic bottle was negative; however, the customer questioned this result based on the bottle graph.Blood culture from the suspect bottle was gram stained and showed presence of gram-positive rods.The customer stated this result aligned with another aerobic bottle from the same patient.This second bact/alert bottle flagged positive and presence of corynebacterium was found.There is no indication or report from the laboratory that the discrepant result led to any adverse event related to the patient's state of health.Biomérieux will initiate an internal investigation.
 
Additional Manufacturer Narrative
This report was initially submitted on 16-oct-2019 following a customer in (b)(6) notifying biomérieux of obtaining a false negative result for a patient sample in association with the bact/alert® 3d instrument system.The system indicated an aerobic bottle was negative; however, the customer questioned this result based on the bottle graph.The bottle contents were gram stained and showed presence of gram positive rods; the bottle was subcultured and was negative for growth.The patient strain was later identified as corynebacterium jeikeium from a second aerobic bottle that had been flagged positive by the bact/alert® 3d instrument system.There was no information regarding the patient's outcomes provided by the customer at this time.The customer later notified biomérieux of death of the patient associated with this event.The customer also stated that the patient's health was not impacted due to the false negative result.In response to this customer complaint, biomérieux completed an investigation, which included a review of data provided from the customer as well as historical trending.A review of the customer's backup data included a review of bottle movement, operator error or fault codes, algorithm analysis, and review of the sample.Biomérieux's review of the data showed no movement or error codes, which would cause a false negative bottle result.Review of the instrument algorithm data showed the algorithm was not able to collect enough positivity signals on the bottle to reach the positive threshold, thus flagged the bottle final negative.The package insert 410851 bact/alert® fa plus states in the section of limitations of the test (1) fastidious microorganisms may not produce sufficient carbon dioxide to be determined positive.The package insert also alerts the customer in the laboratory procedure (2) that negative bottles may be checked by smear or subculture before being discarded as negative.The customer confirmed with biomérieux the patient was receiving antibiotic therapy prior to blood culture collection, which may hinder organism recovery.A thirteen (13) month review of complaints, capa, non-conformity records, and error code review did not identify any trends in association with the bact/alert® 3d instrument system.The internal investigation determined that the instrument performed as intended.

Brand Name
BACT/ALERT® 3D INSTRUMENT
Common Device Name
BACT/ALERT® 3D INSTRUMENT
Manufacturer (Section D)
BIOMERIEUX INC.
595 anglum road
saint louis MO 63042
MDR Report Key9199558
Report Number1950204-2019-00306
Device Sequence Number13529558
Product Code MDB
UDI-Device Identifier03573026047573
UDI-Public03573026047573
Combination Product (Y/N)N
Initial Reporter CountryHU
PMA/510(K) Number
K981736
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number200291
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2019
Supplement Date Received by Manufacturer11/22/2019
Initial Report FDA Received Date10/16/2019
Supplement Report FDA Received Date12/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1